What is Singletary Pea Poisoning?
Originally planted as a cover crop with small grains, singletary pea now grows wild. It can be found in moist or dry soils on roadsides, woods, pastures, wetlands, rocky shores, and fields where it can contaminate hay. These annual and perennial vines have characteristic leaves made of two narrow leaflets that terminate in coiled tendrils. Flowers in shades of pink or blue bloom in spring and continue for two months. Seedpods are distinctive with hairs attached to raised bumps, and turn from green to brown when ready to release their seeds.
Singletary pea poisoning results from ingestion of Lathyrus hirsutus, also called the caley or winter pea. If your horse consumes singletary pea seeds, you may begin to see symptoms related to the nervous system, such as incoordination and even paralysis. If the consumption is chronic, a neurological syndrome called lathyrism can result.
Book First Walk Free!
Symptoms of Singletary Pea Poisoning in Horses
If your horse ingests singletary pea, you may see symptoms appear within days, or even months, and are most apparent during work or exercise. Unique signs involving motor function and roaring can occur, many of which are attributable to paralysis. If not treated in a timely manner, this type of toxicity can cause death by asphyxiation. Symptoms include:
- Hind leg paralysis
- Fast, weak pulse
- Difficulty breathing
- Head pressing
- Weight shifting
- Uncoordinated gait
- Muscle atrophy
- Shortened stride
- Abnormal or stilted gait
- Muscle tremors
- Swaying the hindquarters
- Falling down
- Inability to rise
- Death from asphyxiation
- Osteolathyrism, characterized by skeletal deformities and aortic rupture
Causes of Singletary Pea Poisoning in Horses
While singletary pea is generally harmless to most mammals, horses seem to be particularly sensitive to its toxic components. The seeds are the most poisonous part of the plant, and are often accidentally ingested with hay. Besides containing high levels of selenium, which contributes to lathyrism, the singletary pea also contains toxic amino acids. These amino acids include:
- Beta-aminopropionitrile (BAPN), found to cause osteolathyrism, a syndrome involving a ruptured aorta and skeletal deformities
- L-alpha gamma-diaminobutyric acid
- Beta-N-oxalylamino-L-alanine (BOAA), which damages the neurological system
Diagnosis of Singletary Pea Poisoning in Horses
A diagnosis of a singletary pea poisoning can be based on symptoms and any evidence of plant ingestion. Be sure to bring a sample of the plant you believe your horse has ingested for a positive identification. If you do not know your horse has ingested the seeds of the singletary pea, your veterinarian will run tests to narrow down a cause.
After a physical exam, tests may include blood and serum testing, a urinalysis, or imaging techniques, such as X-rays or ultrasounds, which can rule out tumors or internal damage that may have caused the symptoms. Blood work should reveal the presence of toxins and help lead your veterinarian to a diagnosis of a plant poisoning. Your horse’s hay can also be analyzed for the presence of seeds.
Treatment of Singletary Pea Poisoning in Horses
Treatment of a singletary pea poisoning begins with an immediate removal of any plants from pastures, fields, and trails in your horse’s reach, or hay containing its seeds. Your veterinarian will often discuss a change in your horse’s diet, and may add ascorbic acid as an antidote.
Your horse may also need supportive care, which can include fluid and electrolyte therapy. Activated charcoal or mineral oil can be administered to reduce toxin absorption in severe poisoning cases where a lot of singletary pea seeds have been ingested at one time.
Recovery of Singletary Pea Poisoning in Horses
Recovery from a singletary pea poisoning can depend on the amount of seeds consumed, the duration of consumption, and your horse’s particular reaction. In cases with mild symptoms, your horse may recover with treatment. Cases of a larger ingestion when the poisoning is severe may cause your horse to go into seizures or suffer from paralysis. Once these symptoms have occurred, recovery is poor. A chronic ingestion of singletary pea seeds can induce lathyrism or osteolathyrism. In these cases, your horse may be able to recover, but will often retain permanent damage.
Prevent your horse from eating singletary pea seeds with repeated management strategies to minimize exposure to this toxic plant. These can include:
- Avoiding overgrazing pastures
- Providing quality green forage
- Inspecting hay for any toxic contaminants
- Monitoring pastures, fence lines and trails for signs of singletary pea
- Removing singletary pea from your property and other places your horse frequents